Serotonin syndrome is a potentially serious negative drug reaction. It’s believed to occur when too much serotonin builds up in your body. Nerve cells normally produce serotonin. Serotonin is a neurotransmitter, which is a chemical. It helps regulate:
- blood flow
- body temperature
It also plays an important role in the proper functioning of nerve and brain cells and is believed to impact mood.
If you take different prescribed medications together, you may end up with too much serotonin in your body. The types of medication that could lead to serotonin syndrome include those used to treat depression and migraine headaches, and manage pain. Too much serotonin can cause a variety of mild to severe symptoms. These symptoms can affect the brain, muscles, and other parts of the body.
Serotonin syndrome can occur when you start a new medication that interferes with serotonin. It can also occur if you increase the dosage of a medication you’re already taking. The condition is most likely to occur when two or more drugs are taken together. Serotonin syndrome can be fatal if you don’t receive prompt treatment.
You may have symptoms within minutes or hours of taking a new medication or increasing the dose of an existing medication. The symptoms may include:
- muscle spasms
- muscle rigidity
- rapid heartbeat, or tachycardia
- high blood pressure
- overactive reflexes, or hyperreflexia
- dilated pupils
In more severe cases, the symptoms may include:
- irregular heartbeat
Typically, the condition occurs when you combine two or more medications, illicit drugs, or nutritional supplements that increase serotonin levels. For example, you might take medicine to help with a migraine after already taking an antidepressant. Certain types of prescription medications, such as antibiotics, antivirals used to treat HIV and AIDS, and some prescription medications for nausea and pain may also increase serotonin levels.
Examples of drugs and supplements associated with serotonin syndrome include:
Antidepressants associated with serotonin syndrome include:
- selective serotonin reuptake inhibitors (SSRIs), such as Celexa and Zoloft
- serotonin and norepinephrine reuptake inhibitors (SNRIs), such as Effexor
- tricyclic antidepressants, such as nortriptyline and amitriptyline
- monoamine oxidase inhibitors (MAOIs), such as Nardil and Marplan
- certain other antidepressants
Migraine medications (triptan category)
Migraine medications in a drug category called “triptans” are also associated with serotonin syndrome. These include:
- almotriptan (Axert)
- naratriptan (Amerge)
- sumatriptan (Imitrex)
Certain illegal drugs are associated with serotonin syndrome. These include:
- ecstasy (MDMA)
Certain herbal supplements are associated with serotonin syndrome. These include:
- St. John’s wort
Cold and cough medications
Certain over-the-counter cold and cough medications that contain dextromethorphan are associated with serotonin syndrome. These include:
- Robitussin DM
There’s no specific laboratory test for serotonin syndrome. Your doctor may begin by reviewing your medical history and symptoms. Be sure to tell your doctor if you’re taking any medications or have used illegal drugs in recent weeks. This information can help your doctor make a more accurate diagnosis.
Your doctor will usually perform several other tests. These will help your doctor find out if certain organs or body functions have been affected. They can also help your doctor rule out other conditions.
Some conditions have similar symptoms to serotonin syndrome. These include infections, drug overdose, and hormonal problems. A condition known as neuroleptic malignant syndrome also has similar symptoms. It’s an adverse reaction to medications used to treat psychotic diseases.
Tests your doctor may order include:
- a complete blood count (CBC)
- a blood culture
- thyroid function tests
- drug screens
- kidney function tests
- liver function tests
If you have a very mild case of serotonin syndrome, your doctor may only advise you to immediately stop taking the medication causing the problem.
If you have severe symptoms, you’ll need to go to the hospital. At the hospital, your doctor will closely monitor your condition. You might also receive the following treatments:
- withdrawal of any medication that caused the condition
- intravenous fluids for dehydration and fever
- medications that help relieve muscle stiffness or agitation
- medications that block serotonin
Severe muscle spasms can lead to a breakdown of muscle tissue. The breakdown of this tissue can lead to severe kidney damage. The hospital may need to use medications that temporarily paralyze your muscles to prevent further damage. A breathing tube and respirator will help you breathe.
The outlook for serotonin syndrome is very good with treatment. There are typically no further problems once serotonin levels return to normal. However, serotonin syndrome can be fatal if it’s not treated.
You can’t always prevent serotonin syndrome. Make sure your doctor knows what medications you’re taking. Your doctor should closely monitor you if you’re taking a combination of medications known to increase serotonin levels. This is especially important right after you start a new medication or right after you increase your dosage.
The FDA requires warning labels on products to warn patients of the risk of serotonin syndrome.